ACNE AND SWEATING DURING EXERCISE

What to know … and what to avoid …

The benefits of a good healthy ‘sweat’ during a fabulous workout can never be underestimated. It increases blood flow to the skin, delivering more oxygen and nutrients that help nourish the skin whilst also helping to rid skin cells of free radicals and dirt. Exercise has also long been heralded as a great stress release, resulting in less stress hormones. This helps to improve conditions, such as acne, often aggravated by stress.

But, can exercise induced sweating worsen an existing acne condition?

Exercising with makeup on is a definite no-no. It will block pores, causing problem skin or worsening acne. Further, acne mechanica (a form of acne that anyone can suffer from, but particularly common in athletes, students and soldiers) is triggered by excessive heat, pressure, friction or rubbing of the skin. It therefore stands to reason that the use of tight clothes or sports gear could worsen this condition. Sweating can also lead to the overgrowth of a normal fungus on the skin called Pityrosporum orbiculare that causes pityrosporum folliculitis, a very common skin disease, often confused with back acne.

So, how to continue with your exercise regime without aggravating your acne:

  • When exercising outdoors, especially between 10h00 and 16h00, apply a high SPF broad spectrum, water resistant and lightly textured oil free sunscreen. The sun dries up the skin, forcing the skin to produce more oil that can clog skin pores, worsening acne. A pH balanced sunscreen will help to avoid any potential stinging of the eyes, often caused when sunscreens make contact with the eyes as a result of sweating. A water-resistant sunscreen is important as the skin burns more when it has sweat on it.
  • Exercise without make up on. Make up can clog the pores, worsening acne.
  • Avoid using oily hair products that can run onto your face during a workout, leading to clogged pores that can cause pimples (especially on the forehead).
  • Taking performance enhancing drugs like anabolic steroids can lead to steroids induced acne.
  • Excessive body building can lead to high levels of the male sex hormone testosterone that can cause or worsen acne.
  • Taking supplements that contain whey protein, an insulinotropic component derived from cow’s milk, can worsen acne.